Delaware, 2002

High Wind in Delaware, March 10, 2002

March 10, 2002 · NWS PHI · 4 events in 4 counties and zones

A strong cold frontal passage before dawn ushered in one of the coldest air masses of the winter season on the 10th. Scattered thunderstorms accompanied its passage.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong cold frontal passage before dawn ushered in one of the coldest air masses of the winter season on the 10th. Scattered thunderstorms accompanied its passage. The surface pressure difference (pressure gradient) between a high pressure system in the Mississippi Valley and a very intense low pressure system (around 970 millibars) just east of James Bay produced windy conditions throughout the daylight hours on the 10th. As the high pressure system moved closer to Delaware late in the day, winds diminished. Peak wind gusts averaged between 35 and 50 mph and included 48 mph in Dover (Kent County), 44 mph at the New Castle County Airport and 37 mph in Georgetown (Sussex County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 10, 4:37 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 10, 4:37 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
437 AM EST SUN MAR 10 2002

FNT JST ABT OFFSHORE NOW. ALL PRECIP NOW OFFSHORE. IN WAKE OF FNT
AND BLDNG HIGH PRES STG W-NW WNDS WL BE ON TAP AND WL GO WITH WND
ADVSRY ACRS ENTIRE FCST AREA. WNDS BEGIN TO DIE OFF LT TDA AND TNGT
AND GNRLY DRY AND TRANQUIL WX ON TAP FOR MON. NXT SYS DUE TUE.

ON MARINE...WL CONT GLW WRNG ON CST AND BAY AND HAVE ISSUED SPS/MWS
ABT PSBL BLOW OUT TIDES AROUND NEXT 2 LOW TIDES.

FCSTID = 14
MPO   39  16  36  29 /  10   0   0  20
ABE   42  18  39  30 /   0   0   0  20
RDG   42  18  39  30 /   0   0   0  20
PHL   47  26  41  31 /   0   0   0  20
12N   39  16  36  29 /  10   0   0  20
SMQ   46  22  40  31 /   0   0   0  20
TTN   46  22  40  31 /   0   0   0  20
MIV   49  23  42  34 /   0   0   0  20
ACY   47  30  40  36 /   0   0   0  20
ILG   47  23  41  32 /   0   0   0  20
DOV   49  23  42  34 /   0   0   0  20
GED   49  23  42  34 /   0   0   0  20
ESN   49  23  42  34 /   0   0   0  20

.PHI...
DE...WIND ADVISORY FOR SUNDAY FOR ZONES DEZ001>003.
MD...WIND ADVISORY FOR SUNDAY FOR ZONES MDZ008-012-015-019-020.
NJ...WIND ADVISORY FOR SUNDAY FOR ZONES NJZ001-007>010-012-013-
015>023-.
PA...WIND ADVISORY FOR SUNDAY FOR ZONES PAZ054-055-060>062-067>071.
MARINE...GALE WARNING NJZ014-024>026-DEZ004-ANZ450>455-430-431.

JWH

In the hours before

Special weather statement, Mar 10, 3:58 AM EST, 2 hours 2 minutes before
DEZ003-004-NJZ012>014-019-020-022>026-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 AM EST SUN MAR 10 2002

...BLOWOUT TIDES POSSIBLE TODAY AND TONIGHT...

BLOWOUT TIDES ARE POSSIBLE ALONG THE ATLANTIC COASTS OF NEW JERSEY
AND DELAWARE AROUND THE TIMES OF LOW TIDE TODAY AND TONIGHT.
TIDE LEVELS MAY APPROACH 2.0 FEET BELOW MLLW. LOW TIDES ALONG THE
NEW JERSEY AND DELAWARE COASTS WILL OCCUR BETWEEN 11 AM AND 1 PM...
AND BETWEEN 11 PM AND 1 AM. TIDES SHOULD RETURN TO MORE NORMAL
LEVELS LATE TONIGHT.

MARINERS ARE ADVISED TO LEAVE EXTRA LINE FOR THEIR VESSELS TO
ACCOUNT FOR THE GREATER RANGE OF TIDES...AS WELL AS WATCH FOR
LESSENED DRAFT.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Delaware Beaches / X E Sussex

When
March 10, 6:00 AM EST to 7:00 PM EST
Where
Delaware Beaches / X E Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

High Wind, Inland Sussex

When
March 10, 6:00 AM EST to 7:00 PM EST
Where
Inland Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

High Wind, Kent

When
March 10, 6:00 AM EST to 7:00 PM EST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

High Wind, New Castle

When
March 10, 6:00 AM EST to 7:00 PM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286337, 5286338, 5286339, 5286340.